Mississippi, 2001

Damaging Winds in Mississippi, April 14, 2001

April 14, 2001 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 14, 1:30 PM CST, 2 hours earlier.

Area forecast discussion, Apr 14, 1:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT APR 14 2001

LOOKING AT CURRENT FORECAST PACKAGE...MAIN PROBLEMS LOOK TO BE
PRECIP IN THE SHORT TERM...AND TEMPS IN THE EXTENDED.

EVENING UPPER AIR ANALYSIS SHOWS SEVERAL SHORTWAVES ZIPPING THROUGH
RELATIVELY ZONAL FLOW OVER MOST OF THE CONUS. A FEW SYNOPTIC SCALE
WRINKLES ARE BEING CREATED BY GOOD TROUGH OVER NEW ENGLAND/EASTERN
CA...AND SHORTWAVE DIVING INTO THE NORTHWESTERN CONUS. SUBTROPICAL
JET HAS BECOME MORE EAST-WEST ORIENTED...STRETCHING FROM THE MID
MISS RIVER VALLEY TO OVER THE DELMARVA PENINSULA. ANOTHER SMALLER
JET WAS ANALYZED OVER THE CENTRAL US ROCKIES...IN RESPONSE TO
NORTHWESTERN CONUS SHORTWAVE. IN THE LOWER LEVELS...SURFACE
FRONT/BOUNDARY HAS MEANDERED TO ALONG THE GULF COAST...WITH PRESSURE
RUNNING FROM THE GREAT LAKES INTO THE TENN RIVER VALLEY...OVER
POWERING RIDGE RUNNING FROM THE ATLANTIC INTO GULF/MEXICO. GOOD
SOUTHERLY FLOW OVER WESTERN GULF/SOUTHERN PLAINS PUMPING IN THE
LOWER LEVEL MOISTURE ON EVENING ANALYSIS.

AVN/ETA/NGM PAINTING THE FOLLOWING SYNOPTIC SITUATION FOR THE SHORT
TERM. AS UPPER SYSTEM MOVES INTO THE NORTHERN PLAINS TONIGHT INTO
SUNDAY...SUBTROPICAL JET GETS SQUEEZED EAST...WITH RIGHT/REAR
DIVERGENCE FORMING LOW SURFACE SYSTEM OVER TX/OK PANHANDLES TONIGHT.
CONCURRENTLY...AS EASTERN LOW LEVEL HIGH PRESSURE MOVES EAST...HIGH
PRESSURE OVER THE GULF WILL GAIN DOMINANCE...PUSHING SURFACE
BOUNDARY NORTH TONIGHT INTO SUNDAY. AS JET GETS PUSHED EAST...JET
DYNAMICS ORGANIZE LOW LEVEL SYSTEM MORE...BREAKING PIECE OFF AND
TAKING IT EASTWARD FROM CENTRAL PLAINS INTO THE CAROLINAS BY SUNDAY.
AVN/NGM/ETA DIFFER SIGNIFICANTLY WITH PATH OF THIS LOW...WITH ETA
FARTHEST NORTH BY ABOUT 300 MILES OR SO AS COMPARED TO AVN/NGM. ACTIVITY
OVER SOUTHERN PLAINS/LOWER MISS RIVER VALLEY MORE CONSISTENT...WITH
RETREATING SURFACE BOUNDARY/WARM FRONT PROVIDING A FOCUS FOR PRECIP
THROUGH THE SHORT TERM. FOCUS IS INITIALLY OVER SOUTHERN PLAINS TO
ALONG THE GULF COAST TODAY...SHIFTING NORTH TO A ROUGH AR/SOUTHERN
TN LINE BY LATE SUNDAY. SHORTWAVE BEING WHIPPED SOUTH WEST OF LOW
MOVING IN FROM CA WILL THEN PROVIDE THE DYNAMICS TO PUSH FRONT
SOUTH...TO OVER THE GULF THE FIRST FEW DAYS OF THE EXTENDED.

FOR THE SHORT TERM...PARTLY TO MOSTLY CLOUDY SKIES WILL
DOMINATE...AS MID/UPPER LEVEL CLOUDS BLOW IN FROM THE SOUTHERN
PLAINS. FOR PRECIP...AM GOING TO PUT BEST POPS IN WESTERN
SECTIONS...DUE TO BETTER SOUTHERLY FLOW OVER SOUTHERN PLAINS. THINK
ETA OVER-DOING IT QPF WISE. WITH INCREASING CLOUDS...AM GOING TO
TIGHTEN TEMP RANGE AS THE SHORT TERM PROGRESSES...LEANING TOWARDS
COOLER MAV TEMPS. WITH THE UNCERTAINTY IN THE POP FORECAST...AM
GOING TO START WITH THE BETTER PERFORMER...THE MAV NUMBERS...
TWEAKING FROM THERE.

IN THE EXTENDED...AVN CONTINUES TREND OF MEDIUM RANGE MODELS LOOKED
AT DURING FRI DAY SHIFT...WITH FRONT PUSHING THROUGH FA MONDAY INTO
MONDAY NIGHT. COOLER...DRIER AIR BEHIND WILL BRING A LAST...WEAK
WORD FROM OLE MAN WINTER. 540DM LINE STILL LOOKS TO DIP INTO
NORTHERN MS...BUT FREEZING TEMPS LOOK TO STAY FAR NORTH OF THE FA.

PRELIM NUMBERS...
JAN 080/064 085/062 5322
MEI 082/063 085/062 4322

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

16

In the hours before

Special weather statement, Apr 14, 1:00 PM CST, 2 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT APR 14 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUSIANA...AND MUCH OF MISSISSIPPI
TONIGHT. ALTHOUGH SOME SMALL HAIL AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER STORMS...NO SEVERE THUNDERSTORMS ARE
EXPECTED. THE COMBINATION OF AN UNSTABLE AIR MASS AND A SLOW MOVING
WARM FRONT WILL ALLOW FOR THE DEVELOPMENT OF THE THUNDERSTORM
ACTIVITY OVERNIGHT.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED AT THIS TIME.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
April 14, 3:30 PM CST
Where
Rankin County, 5 mi N of Pelahatchie
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.800

About six large trees were blown down.

Thunderstorm Wind, Madison

When
April 14, 3:30 PM CST to 3:45 PM CST
Where
Madison County, Madison
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.467, -90.100

A Cessna 172 airplane and a Piper Tri-Pacer airplane were flipped over and seriously damaged from severe thunderstorm winds. Three other small airplanes sustained minor damage. The roof of a nursing home located near the airport sustained damage due to strong winds lifting up a portion of the roof and rolling it up. Several trees and large limbs were blown down in the area near the airport. Elsewhere in the county, a number of trees and power lines were blown down, mainly from Madison to Gluckstadt. Several homes sustained roof damage from fallen trees and large limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240537, 5240538.